Colorado, 2009

High Wind in Colorado, January 12, 2009

January 12, 2009 · NWS BOU · 1 event in 1 county or zone

Strong winds developed over the higher ridges of the North-Central Mountains, as an upper level jetstream passed overhead. Peak wind gusts included: 96 mph atop Berthoud Pass, 93 mph atop Loveland Pass and 89 mph atop Niwot Ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds developed over the higher ridges of the North-Central Mountains, as an upper level jetstream passed overhead. Peak wind gusts included: 96 mph atop Berthoud Pass, 93 mph atop Loveland Pass and 89 mph atop Niwot Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 11, 2:10 PM MST, 13 hours 22 minutes earlier.

Area forecast discussion, Jan 11, 2:10 PM MST, 13 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MST SUN JAN 11 2009

.SHORT TERM...CLOUDS DCRG THIS AFTN FOLLOWING THE PASSAGE OF A WEAK
DISTURBANCE THAT PASSES TO THE NORTH AND EAST OF CO.  IN THE MTNS
...WL CONTINUE WITH A CHC OF SNOW IN THE MTNS.  THERE WILL BE SOME
MID LVL SUBSIDENCE THIS EVNG AS THE SHORT WAVE EXITS THE REGION.
SPATIAL CROSS-SECTIONS KEEP MSTR FAIRLY SHALLOW THROUGH 06Z...THEN
THE MSTR STARTS TO DEEPEN AHD OF THE NEXT STORM SYSTEM.  MOUNTAIN
TOP WINDS WILL REMAIN W-WNLY.  MAY AGAIN HAVE GUSTY WINDS IN AND
NEAR THE FOOTHILLS TNGT...AHD OF THE NEXT SYSTEM.  WL KEEP SOME
GUSTS IN THE 50-60 MPH RANGE THROUGH THIS EVENING.  WIND SHUD DCRS
AFTER MIDNIGHT AS THEY BECOME MORE NLY BY 12Z...AHD OF AN
APPROACHING COLD FRONT.  ON MONDAY...THE COLD FRONT IS PROGGED TO
MOVE INTO THE DENVER AREA AROUND 15Z...WITH A BRIEF PERIOD OF
UPSLOPE.  WL INCREASE THE POPS ALONG THE FRONT RANGE BUT KEEP IT IN
THE CHC CATEGORY.  SO FAR THE UPSLOPE LOOKS TO BRIEF AND THE LOWER
LEVELS MSTR TOO DRY FOR MUCH SNOWFALL.  ZONES 36 AND 41 MAY GET AN
INCH.  AS FOR THE MTNS...A PERSISTENT WNWLY FLOW WL ALLOW FOR LGT
SNOW TO CONTINUE IN THOSE AREAS.  THE NAM12 INDICATES WEAK QG ASCENT
AOA 700 MB IS PROGGED TO OCCUR FM 09Z TO 15Z.  THE GFS IS NOT AS
OPTIMISTIC.  SNOW MDL INDICATES AMOUNTS IN THE 2-4 INCH RANGE.  WEAK
QG ASCENT PRESENT SO WL STICK WITH THESE VALUES.

.LONG TERM...MEAN UPPER LEVEL FLOW TURNS NORTH-NORTHEASTERLY OVER
COLORADO BY EARLY MONDAY EVENING WITH MAX SPEEDS AROUND 150KTS UP AT
300MBS OVER THE NERN CORNER OF THE STATE. OVERNIGHT THE CORE OF IS
POWERFUL JET TRANSLATES EASTWARD OVER KANSAS/NEBRASKA AS THE STRONG
UPPER LEVEL RIDGE OFF THE WEST COAST MAKES VERY SLOW HEADWAY
ONSHORE. MODELS AND MODEL ENSEMBLE MEMBERS FOR THE MOST PART SHOW
THE MEAN UPPER RIDGE AXIS REMAINING OVER THE WEST COAST REGION THE
ENTIRE WEEK. OVER NORTHEAST COLORADO ON TUESDAY...WIND SPEEDS ABOVE
500MBS WEAKEN AS THEY BACK AROUND TO A NORTHWESTERLY COMPONENT
DURING THE DAY. CONCURRENTLY...TEMPS AT 500MBS OVER THE COLORADO
FRONT RANGE WARM 6C DURING THE 24HR PERIOD ENDING 00Z/WED. MEANWHILE
MODEL WINDS WITHIN THE 700-600MB LAYER...GO WEST-NORTHWESTERLY OVER
THE FRONT RANGE ON TUESDAY...WITH GFS-BASED CROSS SECTIONS SHOWING
+60KT WINDS LOWERING TO AROUND 600MB BY LATE AFTERNOON. NAM-BASED
CROSS SECTIONS NOT AS STRONG WITH WIND SPEEDS AS THEY INDICATE ONLY
25-35 KT WLY WINDS WORKING DOWN THE EAST SLOPE OF THE FRONT RANGE IN
THE AFTERNOON. AND YET BOTH MODELS INDICATE FALLING SFC PRESSURES AT
THE BASE OF THE FRONT RANGE DURING THE DAY WITH A TIGHT GJT-DEN PRES
GRADIENT BY AFTERNOON. FURTHERMORE SANGSTER WIND MODEL BASED ON THE
NAM...GFS AND SREF INDICATES WIND GUSTS IN THE WATCH CATEGORY FROM
BASICALLY 12Z/TUE TO 09Z/WED. ANOTHER ONE OF THOSE TOUGH CALLS. FOR
NOW...WILL HOLD OFF MENTIONING ANY STRONG/HIGH WINDS OVER AND/OR
NEAR THE FRONT RANGE ON TUESDAY. BUT WILL MAKE SURE WESTERLY WINDS
ARE IN THE FCST WITH POSSIBLE GUSTS TO AROUND 30MPH IN THIS AREA.
THEREFORE WITH DOWNSLOPE FLOW IN PLACE...LOOKING FOR A DRY AND
WARMER DAY TUESDAY WITH FCSTD 700MB TEMP OVER DENVER NEAR 0C BY
00Z/WED. BROUGHT DOWN DRY ADIABATICALLY THAT WOULD GIVE US A HIGH AT
DENVER IN THE UPPER 50S. ALTHOUGH THE LATEST MOS TEMP GUIDANCE WAS
ONLY INDICATING A HIGH AROUND 50. UNDERSTANDABLY...FARTHER EAST OF
THE FRONT RANGE WHERE DOWNSLOPE WARMING LESS OF A FACTOR...TEMPS
WILL BE COOLER. UP ALONG THE FRONT RANGE CHINOOK BREEZES SHOULD PUSH
THE MERCURY WELL INTO THE 50S. COULD SEE SIMILAR TEMPS HIGHER AREAS
ON THE PALMER DIVIDE.

WEDNESDAY AND BEYOND...WINDS DIE DOWN CONSIDERABLY EAST OF THE FRONT
RANGE TUESDAY NIGHT INTO WEDNESDAY MORNING AS THE LOCAL PRESSURE
GRADIENT EASIES AND VERTICAL WIND FIELD DECOUPLES. ALL THIS IN
ADVANCE OF A CLIPPER SYSTEM RACING SOUTHEASTWARD OUT OF ALBERTA DOWN
THE BACKSIDE OF THE WEST COAST RIDGE. MODELS SHOW A COLD FRONT
ASSOCIATED WITH A MID-LEVEL SHORTWAVE SWEEPING THRU NERN COLORADO
WEDNESDAY NIGHT WITH BNDRY LAYER WINDS TURNING EASTERLY BY THURSDAY
MORNING. FCST SOUNDINGS AND CROSS SECTIONS INDICATE ONLY LIMITED
LOW/MID-LEVEL MOISTURE WITH THIS SYSTEM. PROBABLY ENOUGH TO INCREASE
CLOUD COVER ON THE PLAINS AND TO PRODUCE A FEW LIGHT SNOW SHOWERS
OVER THE NERN CORNER OF THE STATE DURING THE LATE NIGHT-EARLY
MORNING HRS ON THURSDAY.  THEREAFTER...THE LIFT PRODUCED BY THE
PASSING JET AND FRONTAL SYSTEM SHIFTS SOUTH AND EAST OF THE STATE AS
GEOPOTENTIAL HEIGHTS RISE ACROSS THE GREAT BASIN. BY FRIDAY SHOULD
SEE TEMPS ABOVE NORMAL AREAWIDE WITH PLENTY OF SUNSHINE.

THROUGHOUT THIS PERIOD...MTNS...ESPLY WEST OF THE CONTINENTAL DIVIDE
WILL CONTINUE TO HAVE AT LEAST A SLIGHT CHANCE OF OROGRAPHIC
SNOWFALL. ANY ACCUMULATIONS WILL BE MINIMAL AND MAINLY CONFINED TO
THE HIGHEST ELEVATIONS MONDAY NIGHT AND TUESDAY MORNING.

LASTLY...COULD SEE ANOTHER ALBERTA CLIPPER SYSTEM DROPPING SOUTH
OVER THE FCST AREA DURING THE WEEKEND. WILL LEAVE THAT ONE ALONE FOR
NOW AS THE MODELS OFTEN DO FUNNY THINGS THAT FAR OUT.

&&

.AVIATION...VFR CONDITIONS WL CONTINUE THROUGH 12Z MONDAY.  SURFACE
WINDS WILL PRIMARILY BY SSWLY THROUGH THAT TIME FRONT.  A COLD FRONT
IS EXPECTED TO MOVE INTO THE DENVER AREA BY 14Z WITH E-NELY UPSLOPE
SFC WNDS.  IT DOES LOOK FOR FAVORABLE FOR THE POTENTIAL FOR LGT SNOW
AFTER 16Z.  MVFR CONDITIONS WL DVLP BY THAT TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/GIMMESTAD
Hazardous weather outlook, Jan 11, 10:54 AM MST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MST SUN JAN 11 2009

COZ030>051-121300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LIGHT SNOW SHOWERS WILL OCCUR IN THE MOUNTAINS TODAY AND
TONIGHT WITH ACCUMULATIONS OF AN INCH OR TWO POSSIBLE.  OVER
THE PLAINS IT WILL BE DRY WITH SEASONAL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE LIKELY IN THE MOUNTAINS TOGETHER WITH A CHANCE OF
SNOW IN THE HIGH VALLEYS ON MONDAY AND MONDAY NIGHT. ONLY MINIMAL
SNOW ACCUMULATIONS ARE ANTICIPATED. THERE WILL ALSO BE A SLIGHT
CHANCE OF SNOW ON THE PLAINS AND IN THE FOOTHILLS ON MONDAY WITH
WEAK UPSLOPE FLOW. SNOW ACCUMULATION IS NOT EXPECTED IN THESE AREAS.
THE HIGH COUNTRY...PARTICULARLY AREAS WEST OF THE CONTINENTAL
DIVIDE...WILL CONTINUE TO HAVE AT LEAST A SLIGHT CHANCE OF SNOW FOR
THE REMAINDER OF THE WEEK.  WHILE THE HIGH PLAINS SHOULD CONTINUE
DRY WITH THE NEXT DIP IN TEMPERATURES ON THURSDAY FOLLOWING THE
PASSAGE OF A COLD FRONT WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 12, 3:32 AM MST to 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149819.